Woman taking pain killers and thinking about her hearing.

You might not recognize that there are consequences linked to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.

You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication carry before you choose to use them. Younger men, amazingly, could carry a higher risk factor.

What Studies Say About Hearing Loss And Pain Killers

A thorough, 30-year cooperative study was carried out among researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 individuals between the ages of 40 and 74, to complete a biennial questionnaire that included several health and lifestyle questions.

Researchers were not sure what to expect because the survey was very broad. But the data revealed that over-the-counter pain relievers and hearing loss had a strong link.

They also came to a more startling conclusion. Men younger than 50 were nearly two times as likely to have hearing loss if they frequently used acetaminophen. The chance of getting hearing loss is 50/50 for individuals who use aspirin regularly. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of getting permanent hearing loss.

It was also striking that consuming low doses regularly seemed to be worse for their hearing than taking higher doses once in a while.

We can’t be certain that the pain reliever actually caused this loss of hearing even though we can see a definite correlation. Causation can only be demonstrated with additional study. But these discoveries are compelling enough that we ought to think about how we’re utilizing pain relievers.

Present Theories About The Connection Between Pain Relievers And Hearing Loss

Researchers have numerous conceivable theories as to why pain relievers might cause hearing damage.

Your nerves communicate the sensation of pain to your brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. You then feel decreased pain as the normal pain signals are impeded.

There may also be a decrease of blood flow to the inner ear according to scientists. This blood brings vital oxygen and nutrients. When the flow is decreased for extended time periods, cells end up malnourished and die.

Acetaminophen, which showed the most substantial correlation, may also lessen the generation of a particular protein that helps protect the inner ear from loud noises.

Is There Anything That Can be Done?

Probably the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing impairment can manifest at any age. But as you get older, if you take the right steps you will have a better chance of maintaining your hearing.

While we aren’t implying that you completely stop taking pain relievers, you should recognize that there may be unfavorable consequences. Use pain medication only when you really need to and when using prescription medication, only as prescribed.

If you can find alternative solutions you should consider them as a first approach. You should also minimize the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. Decreased pain and better blood flow have been shown to come from these practices.

Lastly, is an appointment to see us every year to get your hearing tested. Don’t forget, you’re never too young to get your hearing checked. The best time to begin talking to us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment